What Is Opioid-induced Constipation?

Common Side Effect Opioid Treatment for Chronic Back Pain

Peer Reviewed

PainIf you are experiencing severe chronic back pain, your doctor may prescribe opioids to help manage your pain. Opioid-induced constipation, or OIC, is a side effect of opioids, and while you may have experienced typical constipation—or functional constipation—at some point in your life, OIC is slightly different and can present with other symptoms. Here, we will outline symptoms commonly associated with OIC, why it can happen when you take opioids, and what makes it different from functional constipation.

Before we get into that, here’s a quick review of opioids and which back pain or neck pain patients may be prescribed them.

Opioids at a Glance
Opioids are prescription analgesics, or pain relievers, that decrease the way your brain perceives pain. They can be prescribed to treat pain resulting from a variety of spine conditions, including:

  • Chronic back pain
  • Chronic neck pain
  • Spondylosis (or spinal osteoarthritis)

While using opioids, you will be carefully monitored by your doctor; they are very potent.  Your doctor should also monitor you for opioid side effects.

Side effects may occur with all medications, but the following list details those that can result from taking opioids. Tell your doctor if you experience any of these side effects during your opioid treatment:

  • Constipation
  • Lightheadedness
  • Sleepiness
  • Nausea
  • Vomiting

That first possible side effect—constipation—is because opioid medications have a tendency to decrease the movement of the bowels. If you notice your stool is drier and harder than usual while taking opioids, this is a good indicator of OIC.

However, OIC is a different condition than functional constipation, and it’s important to know the difference.

Opioid-induced Constipation and Functional Constipation:  How to Tell the Difference
OIC and functional constipation have similar symptoms. Signs and symptoms common to both conditions include:

  • Bloating
  • Hard, dry stools
  • Rigid, distended stomach
  • Inability to pass stool completely
  • Discomfort/straining during bowel movements
  • Stomach content retention

With OIC, however, you may experience added symptoms not commonly associated with functional constipation, such as:

  • Acid reflux/heartburn
  • Vomiting
  • Nausea
  • Abdominal discomfort/cramping

When taking opioids, keep track of any signs and symptoms of constipation, and talk to your doctor about any concerns you have.  Note especially if you experience any of the symptoms related to OIC.

It may be helpful to talk to your doctor and let him or her know what your normal bowel movement patterns were like before you started the medication. For example, did you normally have a bowel movement every day? And now that you’re taking the opioids, how frequently are you having bowel movements?

This information can help your doctor know if you’re experiencing OIC—and how best to treat you if you are.

Numerous effective treatment plans are available for OIC, and your doctor will be able to tell you which options will most benefit you (taking into consideration your back pain or neck pain, lifestyle, and other medications). You can read our article on opioid-induced constipation treatments for more information about existing and emerging treatment options.

Updated on: 03/21/16
Continue Reading
Treatments for Opioid-induced Constipation
Gary W. Jay, MD, FAAPM
This article was reviewed by Gary W. Jay, MD, FAAPM.
Continue Reading:

Treatments for Opioid-induced Constipation

Opioid-induced constipation (a common side effect of taking opioids for chronic back pain or neck pain) has several treatments. Find out about over-the-counter and prescription treatments for OIC.
Read More